Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 229, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 2, 2012, 1:01 AM CDT for 7 counties in Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2012, 1:01 AM CDT (06:01 UTC)
- Expired
- Jul 2, 2012, 1:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Bay County, FL, Calhoun County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Liberty County, FL, Washington County, FL
The radar
The Tallahassee radar (KTLH), 81 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 1:08 AM CDT | TSTM WND DMG | 3 W Cottondale, FL | TREE DOWN ON THARPE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8567 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
569
WUUS52 KTAE 020601
SVRTAE
FLC005-013-045-059-063-077-133-020645-
/O.NEW.KTAE.SV.W.0229.120702T0601Z-120702T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
101 AM CDT MON JUL 2 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LIBERTY COUNTY IN FLORIDA...
NORTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
NORTHEASTERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...
SOUTHERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
SOUTHWESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 145 AM CDT/245 AM EDT/
* AT 1258 AM CDT/158 AM EDT/...THE NATIONAL WEATHER SERVICE HAS
DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM CHIPLEY TO 24 MILES SOUTHEAST OF
BLOUNTSTOWN...OR ALONG A LINE EXTENDING FROM CHIPLEY TO TWIN
POLE...AND MOVING SOUTHWEST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BONIFAY AND VERNON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
&&
LAT...LON 3079 8594 3089 8543 3030 8472 3026 8474
3025 8472 3001 8501 2997 8503 2995 8502
2991 8505 2989 8505 2988 8507 2999 8518
TIME...MOT...LOC 0601Z 055DEG 23KT 3080 8558 3014 8483
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:42 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 1, 10:42 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1142 PM EDT Sun Jul 1 2012
.MESOSCALE UPDATE...
MCS continues to march steadily southwestward across our GA zones.
We have received numerous reports of widespread damage to trees and
power lines. It appears that the southwestern portion of the line is
most robust at this time and that the northwestern and eastern
flanks have become sub-severe. Mesoanalysis shows a corridor of high
SBCAPE in the 4500-5000 J/kg across extreme Southwest GA and much of
the eastern FL Panhandle. Mixed layer CAPE of 4500 J/kg extends
further east into the central FL Big Bend. We therefore believe that
the primary severe threat from here on out will be across extreme
southwest GA and inland portions of the FL Big Bend and Panhandle
from Leon County west. Robust cold pool should take severe threat
most of the way to the coast, although some gradual weakening is
forecast by that time due to diurnal cooling and spread of outflow
from its source region.
.PREV DISCUSSION [901 PM EDT Sun Jul 1 2012]...
Another day of oppressive heat is winding down across the region.
Hot upper ridge was centered across east-central Georgia this
afternoon. With dewpoints in the mid to upper 70s, and temperatures
in the upper 90s and lower 100s, heat indices pushed as high as 118
across portions of southwest and south central Georgia. Heat indices
have now dropped below thresholds for the evening, and the Excessive
Heat Warning has expired. However, the Heat Advisory continues
through Monday afternoon.
Scattered strong to severe thunderstorms have developed across
central Georgia fueled by the extreme instability supported by hot
and moist low levels and the relatively cool mid-levels. 00Z KTAE
sounding has a CAPE of over 5200j/kg with very steep low and mid
level lapse rates.
Central Ga convection should continue a slow southward trajectory
through the late evening, before the instability finally wanes
around midnight. Cannot rule out isolated severe winds/hail,
primarily along the I-75 corridor, through the remainder of the
evening. Have bumped PoPs up in this region to account for the
approaching convection.
&&
.AVIATION (through 00z Tuesday)...Mainly VFR is expected to
prevail through the night, although a brief period of MVFR vsby is
possible at KTLH and KVLD for a few hours around sunrise. Heading
into Monday afternoon, there could be some isolated convection
across the area, but the uncertainty is currently too high for a
mention in th TAFs.
&&
.MARINE...Light winds and minimal seas should continue through
the overnight hours. No significant changes planned with evening
update.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 77 96 75 95 73 / 10 20 20 20 20
Panama City 80 87 78 89 77 / 10 20 20 20 20
Dothan 79 96 77 97 73 / 20 20 20 30 20
Albany 78 100 78 96 75 / 40 20 20 30 20
Valdosta 76 96 75 95 72 / 30 20 10 20 20
Cross City 75 91 71 92 71 / 10 10 10 10 10
Apalachicola 78 87 77 87 75 / 10 10 10 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT Monday for Coffee-Dale-Geneva-
Henry-Houston.
GA...Heat Advisory until 8 PM EDT Monday for Baker-Ben Hill-Berrien-
Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
FL...Heat Advisory until 8 PM EDT /7 PM CDT/ Monday for Calhoun-
Central Walton-Gadsden-Holmes-Inland Jefferson-Inland
Walton-Jackson-Leon-Liberty-Madison-Washington.
GM...None.
&&
Mesoscale Update...Wool
Previous discussions...Camp/Van DykeHazardous weather outlook, Jul 1, 8:11 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 911 PM EDT SUN JUL 1 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-021000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 911 PM EDT SUN JUL 1 2012 /811 PM CDT SUN JUL 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. ...HEAT ADVISORY IN EFFECT THROUGH MONDAY EVENING... .DAY ONE...TONIGHT... ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS THE I-75 CORRIDOR OF GEORGIA THROUGH THE LATE EVENING HOURS. STRONG WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THREAT. RIVER FLOODING FROM TROPICAL STORM DEBBY CONTINUES AT SEVERAL RIVERS IN NORTH FLORIDA. AREAL FLOODING CONTINUES OVER PORTIONS OF WAKULLA COUNTY. PLEASE REFER TO THE LATEST RIVER FORECASTS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... HEAT INDICES ON MONDAY ARE EXPECTED TO BE SIMILAR TO THOSE OBSERVED OVER THE WEEKEND. AFTER THAT...THEY WILL BEGIN TO EDGE DOWNWARD. THERE WILL CONTINUE TO BE LOW END CHANCES FOR THUNDERSTORMS THROUGH MUCH OF THE WEEK...MAINLY IN THE AFTERNOON AND EVENING HOURS. ANY STORMS THAT DEVELOP COULD BECOME STRONG TO SEVERE WITH DAMAGING WIND THE PRIMARY THREAT. RIVER FLOODING WILL CONTINUE AT SEVERAL RIVERS IN NORTH FLORIDA THROUGH THE WORK WEEK...PARTICULARLY THE SUWANNEE RIVER AND ITS TRIBUTARIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. WOOL/CAMP
In the hours before
Local storm report, Jul 1, 11:45 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1245 AM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM TSTM WND DMG 2 S TALLAHASSEE COML AI 30.52N 84.37W
07/01/2012 LEON FL LAW ENFORCEMENT
ONE TREE DOWNED ON A POWER LINE NEAR CAPITAL CITY NW AND
VILLAGE WAY. TREE CAUGHT FIRE.
&&
WOOLSpecial weather statement, Jul 1, 11:46 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1246 AM EDT MON JUL 2 2012
FLZ016-017-020530-
LEON FL-GADSDEN FL-
1246 AM EDT MON JUL 2 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR GADSDEN AND LEON
COUNTIES...
* UNTIL 130 AM EDT
AT 1242 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
CHATTAHOOCHEE TO 11 MILES SOUTHWEST OF MONTICELLO...OR ALONG A LINE
EXTENDING FROM OAK GROVE TO LLOYD...MOVING SOUTHWEST AT 40 MPH.
PEOPLE IN EASTERN GADSDEN AND LEON COUNTIES...INCLUDING THE CITIES OF
QUINCY...TALLAHASSEE AND WOODVILLE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3030 8425 3030 8471 3033 8471 3039 8465
3039 8468 3041 8468 3042 8471 3046 8471
3046 8473 3070 8462 3070 8454 3052 8405
3046 8404 3043 8408 3027 8408 3027 8424
TIME...MOT...LOC 0447Z 028DEG 35KT 3067 8471 3043 8406
42-DVDLocal storm report, Jul 1, 11:48 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1248 AM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM TSTM WND DMG 2 S TALLAHASSEE COML AI 30.52N 84.37W
07/02/2012 LEON FL LAW ENFORCEMENT
ONE TREE DOWNED ON A POWER LINE NEAR CAPITAL CITY NW AND
VILLAGE WAY. TREE CAUGHT FIRE.
&&
WOOLLocal storm report, Jul 2, 12:22 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
122 AM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM TSTM WND DMG 1 ESE EDWIN 31.66N 85.36W
07/02/2012 HENRY AL COUNTY OFFICIAL
ONE TREE DOWN ON COUNTY ROAD 75.
&&
DVDSpecial weather statement, Jul 2, 12:31 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
131 AM EDT MON JUL 2 2012
ALZ065>069-FLZ009>011-020630-
COFFEE AL-DALE AL-GENEVA AL-HOUSTON AL-HOLMES FL-JACKSON FL-HENRY
AL-WASHINGTON FL-
1231 AM CDT MON JUL 2 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR
COFFEE...DALE...GENEVA...WESTERN HENRY...HOLMES...WESTERN
HOUSTON...JACKSON AND NORTHERN WASHINGTON COUNTIES...
* UNTIL 130 AM CDT
AT 1229 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF CLIO
TO 7 MILES NORTHWEST OF MARIANNA...OR ALONG A LINE EXTENDING FROM
CLOPTON TO COTTONDALE...MOVING WEST AT 40 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3162 8543 3170 8542 3170 8538 3074 8523
3070 8578 3071 8603 3098 8603 3146 8614
3161 8615
TIME...MOT...LOC 0531Z 086DEG 33KT 3161 8549 3082 8537
42-DVDSpecial weather statement, Jul 2, 12:42 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
142 AM EDT MON JUL 2 2012
FLZ010>013-026-020615-
CALHOUN FL-JACKSON FL-INLAND BAY FL-LIBERTY FL-WASHINGTON FL-
1242 AM CDT MON JUL 2 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHERN
BAY...CALHOUN...SOUTHWEST JACKSON...LIBERTY AND WASHINGTON
COUNTIES...
* UNTIL 115 AM CDT/215 AM EDT/
AT 1240 AM CDT/140 AM EDT/...THE NATIONAL WEATHER SERVICE HAS
DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF MARIANNA TO 20 MILES WEST OF CRAWFORDVILLE...OR ALONG A
LINE EXTENDING FROM KYNESVILLE TO JEWEL FIRE TOWER...MOVING SOUTHWEST
AT 30 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3083 8532 3031 8471 3026 8474 3025 8470
3022 8468 3013 8467 3001 8486 3001 8489
3019 8513 3020 8512 3020 8515 3057 8566
TIME...MOT...LOC 0542Z 048DEG 26KT 3070 8533 3018 8473
42-DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 10:38 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison | 37 min |
| Jul 1, 10:53 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Jefferson, Leon | 52 min |
| Jul 1, 11:11 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison | 49 min |
| Jul 1, 11:28 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Jackson | 62 min |
| Jul 1, 11:46 PM CDT | Special Weather Statement | TAE | Gadsden, Leon | 44 min |
| Jul 2, 12:31 AM CDT | Special Weather Statement | TAE | Holmes | 59 min |
| Jul 2, 12:42 AM CDT | Special Weather Statement | TAE | Calhoun, Liberty | 33 min |
| Jul 2, 12:53 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson | 37 min |
| Jul 2, 1:27 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 48 min |
| Jul 2, 1:59 AM CDT | Special Marine Warning | TAE | 61 min | |
| Jul 2, 2:11 AM CDT | Special Weather Statement | TAE | Walton | 64 min |
| Jul 2, 5:30 PM CDT | Special Weather Statement | TAE | Lafayette | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.